Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 62, NWS Houston/Galveston, TX

June 15, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Jun 15, 2021, 9:23 PM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2021, 9:23 PM CDT (02:23 UTC)
Expired
Jun 15, 2021, 11:50 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

092 
WHUS74 KHGX 160223
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
923 PM CDT Tue Jun 15 2021

GMZ330-350-370-160900-
/O.NEW.KHGX.SC.Y.0062.210616T0223Z-210616T0900Z/
Matagorda Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
923 PM CDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CDT WEDNESDAY...

* WHAT...Northeast and east winds 15 to 25 kt with gusts up to 35
  kt.

* WHERE...Matagorda Bay, Coastal waters from Freeport to 
  Matagorda Ship Channel TX out 20 NM and Waters from Freeport 
  to Matagorda Ship Channel TX from 20 to 60 NM.

* WHEN...Until 4 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ335-355-375-160500-
/O.NEW.KHGX.SC.Y.0062.210616T0223Z-210616T0500Z/
Galveston Bay-
Coastal waters from High Island to Freeport TX out 20 NM-
Waters from High Island to Freeport TX from 20 to 60 NM-
923 PM CDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* WHAT...Northeast and east winds 15 to 25 kt with gusts up to 35
  kt.

* WHERE...Galveston Bay, Coastal waters from High Island to 
  Freeport TX out 20 NM and Waters from High Island to Freeport 
  TX from 20 to 60 NM.

* WHEN...Until midnight CDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
132 
WHUS74 KHGX 160450
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1150 PM CDT Tue Jun 15 2021

GMZ330-350-370-160600-
/O.CAN.KHGX.SC.Y.0062.000000T0000Z-210616T0900Z/
Matagorda Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
1150 PM CDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

GMZ335-355-375-160600-
/O.CAN.KHGX.SC.Y.0062.000000T0000Z-210616T0500Z/
Galveston Bay-
Coastal waters from High Island to Freeport TX out 20 NM-
Waters from High Island to Freeport TX from 20 to 60 NM-
1150 PM CDT Tue Jun 15 2021

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Jun 15, 7:04 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 15, 7:04 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
704 PM CDT Tue Jun 15 2021

AVIATION [00Z TAF ISSUANCE]...

Mostly VFR conditions expected across SE Texas. Areas of SH/TS are
still ongoing and the strongest ones are now moving over Southern
Harris, Galveston, Liberty, and Chambers Counties. Brief periods
of MVFR conditions in and around this activity. Strong gusty
winds, heavy rainfall, frequent lightning, and hail are
accompanied with these storms. Expect this activity to continue to
move S-SW during the next hour or so, affecting KGLS and possibly
LBX. After this activity dissipates, the night will remain
relatively quiet with Light VRB winds.

A similar wx pattern is expected Wed with SH/TS developing in the
afternoon. These storms will be capable of producing heavy
rainfall and reduced vis, strong gusty winds, small hail and
frequent lightning. Winds will be NE-E during most of the day at
around 4-8 KTS turning VRB Wed night.

24

&&

.PREV DISCUSSION... /ISSUED 357 PM CDT Tue Jun 15 2021/

..Heat Advisory In Effect...

SHORT TERM [Tonight Through Wednesday Night]...

The main concerns in the near term are heat and the chance for
showers and thunderstorms through early evening. Abundant sunshine
and light variable winds have resulted in temperatures to reach the
mid to upper 90s at many locations early this afternoon. The
combination of very warm temperatures, calm to light winds and
dewpoints in the 70 is once again producing heat index values in the
triple digits. A Heat Advisory remains in effect for portions of
Southeast TX through 7PM CDT.

Latest visible satellite imagery and radar loop show diurnal Cu
developing across the region along with a weak sea breeze boundary.
With MLCAPE in the 2k-3k J/kg and low-level lapse rates in the 7-8
C/km, scattered showers and thunderstorms are expected this
afternoon. Some of these storms may become strong producing strong
downbursts. While vertical wind shear is weak/limited, strong gusty
winds cannot be ruled out as DCAPE remains around 1000-1400 J/kg
across our region. This threat is highlighted well in the Day 1
outlook from SPC. The best chance for this activity will be along
and south of I-10; though some isolated storms may develop north.
Precipitation should taper off around sunset with the loss of
daytime heating.

A similar weather pattern is anticipated on Wednesday with very warm
temperatures and diurnally-driven showers/storms. Highs mainly from
the mid to upper 90s are expected. Heat index will range from 100-
108 degrees in the afternoon. Overnight lows will range from the low
70s to near 80 tonight and Wednesday night. 05

LONG TERM [Thursday Through Tuesday]...
Ridging over the 4-Corners will be slowly weakening and flattening
this will allow the tropical moisture and system in the Bay of
Campeche to lift northward. This tropical system will be a large
part of the forecast. Hurricane Center has it at 40% through day
two and 80% through day 5 for development. The guidance continues
to show both a slow moving system initially and poorly organized
until around Friday morning when it may reform as convection gets
cranking with the system. Then the system starts a more northerly
motion. A lot of uncertainty in the models is giving us a good
range of possibilities on track and for the most part this should
take it toward southwest Louisiana or the Texas coast generally
along and east of Freeport. A few outliers further west or east of
that area but those are probably much lower probability events.
Stress here is on the fact that without a center the models are
going to struggle with the ultimate track and intensity as well as
where are the associated storms. If this goes according to plan
that wouldn't take place until Thursday night/Friday morning and
then the system is moving north. The system should be pretty
ragged with shear and probably one sided until it gets into the
northwestern Gulf then it could get somewhat more symmetric. As
it stands this system should be pushing onto land early Saturday.
Storms north of the system should be moving into the coastal
waters Friday and then into the coastal areas in the afternoon and
evening. A fairly strong upper low moving through Canada/MN/MI
Friday night should help weaken the ridging north of the tropical
system draw it north and then northeast...hence the Louisiana
concerns.

As for the weather in the shorter term - still hot Thursday with
slight chance/chance mainly south for storms during peak heating
along the seabreeze.  Thursday evening the storms wane with loss
of heating and a fairly pleasant remainder of the night. Friday
the chance for storms increase along the coast. Drier air mixes in
late in the day across the north. Friday focuses on the tropical
system and probably a sharp demarcation between storms from
not in the northwest to in the southeast. Friday night and
Saturday tropical weather...then it shifts eastward and drier air
wraps around and across much of the area by Sunday though probably
still juicy over the south so could see a good band of showers and
thunderstorms set up. Warmth and slight chance for storms returns
late Sunday through Tuesday.

45

AVIATION [18Z TAF Issuance]...
Scattered showers and storms are expected this afternoon and
early evening with better chances along and south of I-10
(terminals south of KCXO). Given low confidence in timing and
coverage, have only kept VCTS. Erratic winds up to 40 knots will
be possible with any strong storms. Otherwise, VFR conditions are
expected through the period with light and variable winds. 05

MARINE...
Quiet through Wednesday night then winds ramping up and building
seas with potential tropical system. SCA conditions should be in
place by Thursday evening and Friday morning with northeasterly
flow becoming east. As the tropical system nears the area and
potentially into the area could see seas of 8+ feet and winds 25
knots+. It departs the area and winds swing to the west and
southwest going into Sunday.

Elevated tide levels developing Thursday and peaking Friday
night/Saturday. PETSS guidance envelope indicating tide levels
near 4 feet possible. Rip currents a good bet during the
Thursday-Saturday time frame.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      74  96  75  96  74 /  10  10  10  10   0
Houston (IAH)              75  98  76  97  76 /  30  30  30  20  30
Galveston (GLS)            81  93  80  91  81 /  10  20  20  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for the following
     zones: Austin...Coastal Harris...Colorado...Fort Bend...
     Inland Brazoria...Inland Galveston...Inland Harris...Inland
     Jackson...Inland Matagorda...Montgomery...Northern
     Liberty...Polk...San Jacinto...Southern Liberty...Trinity...
     Walker...Waller...Wharton.

GM...NONE.
&&

Aviation...24

In the hours before

Local storm report, Jun 15, 8:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
851 PM CDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1.5 S IOLA              30.76N 96.07W
06/15/2021  E0.25 INCH       GRIMES             TX   PUBLIC

            PEA SIZE HAIL AND WINDS OF 45 MPH.

&&

ACP
Local storm report, Jun 15, 8:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
856 PM CDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 NNW DEER PARK         29.73N 95.15W
06/15/2021  E1.00 INCH       HARRIS             TX   PUBLIC

&&

ACP
Local storm report, Jun 15, 8:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
858 PM CDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 E SOUTH HOUSTON       29.66N 95.19W
06/15/2021  E0.88 INCH       HARRIS             TX   PUBLIC

            PEA TO NICKEL SIZE HAIL.

&&

ACP
Special weather statement, Jun 15, 9:02 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
902 PM CDT Tue Jun 15 2021

TXZ197-211-212-160245-
Washington TX-Waller TX-Austin TX-
902 PM CDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUSTIN...
SOUTHEASTERN WASHINGTON AND NORTHWESTERN WALLER COUNTIES UNTIL 945 PM
CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brenham, moving southwest at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brenham and Bellville.

LAT...LON 3024 9629 3013 9613 2988 9629 3007 9660
TIME...MOT...LOC 0202Z 047DEG 27KT 3011 9630
Local storm report, Jun 15, 9:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
910 PM CDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     MARINE TSTM WIND 18 ESE PALACIOS         28.59N 95.98W
06/15/2021  M39 MPH          GMZ350             TX   PUBLIC

            WEATHERFLOW SITE AT MATAGORDA BAY.

&&
Special weather statement, Jun 15, 9:12 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
912 PM CDT Tue Jun 15 2021

TXZ226-227-236-237-160300-
Inland Brazoria TX-Inland Matagorda TX-Wharton TX-Fort Bend TX-
912 PM CDT Tue Jun 15 2021

...SPECIAL WEATHER STATEMENT...

At 911 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleak, or near Rosenberg, moving southwest at 20 to 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southwestern Sugar Land, Rosenberg, Richmond, Pecan Grove, Needville,
Pleak, Fairchilds, Beasley, Kendleton, Thompsons, Greatwood, Cumings,
New Territory, Boling-Iago, Damon and Hungerford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2964 9576 2948 9553 2914 9579 2939 9610
TIME...MOT...LOC 0211Z 042DEG 22KT 2949 9577

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:02 PM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston43 min
Jun 15, 7:08 PM CDTSpecial Weather StatementHGXLiberty52 min
Jun 15, 7:14 PM CDTSevere Thunderstorm WarningHGXChambers, Galveston, Harris31 min
Jun 15, 7:21 PM CDTSpecial Weather StatementHGXMontgomery39 min
Jun 15, 7:26 PM CDTSpecial Marine WarningHGX94 min
Jun 15, 7:31 PM CDTSpecial Weather StatementHGXBrazoria, Fort Bend59 min
Jun 15, 7:33 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes42 min
Jun 15, 8:04 PM CDTSpecial Weather StatementHGXMontgomery41 min
Jun 15, 8:24 PM CDTSpecial Weather StatementHGXBrazos, Burleson51 min
Jun 15, 8:30 PM CDTSpecial Marine WarningHGX30 min
Jun 15, 8:47 PM CDTSpecial Weather StatementHGXWaller28 min
Jun 15, 9:02 PM CDTSpecial Weather StatementHGXWashington43 min
Jun 15, 9:12 PM CDTSpecial Weather StatementHGXFort Bend48 min
Jun 15, 9:20 PM CDTSpecial Marine WarningHGX115 min
Jun 16, 4:16 PM CDTSpecial Weather StatementHGXJackson44 min
Jun 16, 4:17 PM CDTSpecial Marine WarningHGX58 min

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.